Very early onset steroid-induced avascular necrosis of the hip and knee in a patient with idiopathic thrombocytopenic purpura

Intern Med. 2008;47(22):1989-92. doi: 10.2169/internalmedicine.47.1038. Epub 2008 Nov 17.

Abstract

Avascular necrosis (AVN) is a devastating adverse effect of steroid therapy rarely reported in idiopathic thrombocytopenic purpura (ITP). We describe a 64-year-old woman with progressive left knee and hip pain for 30 days resulting with the inability to ambulate. After she had been diagnosed ITP pulse steroid treatment was started in the department of Hematology. Two weeks later she described left knee and left hip pain. On physical examination, motion in her left knee and hip was severely painful without inflammation but range of motion was not limited. Magnetic resonance imaging showed multiple bony infarcts in the proximal femur, distal femur and proximal tibia, consistent with AVN. This case report is the first to define concurrent hip and knee AVN at a very early stage due to steroid use in a patient with ITP.

Publication types

  • Case Reports

MeSH terms

  • Female
  • Hip Joint / pathology*
  • Humans
  • Knee Joint / pathology*
  • Middle Aged
  • Osteonecrosis / chemically induced*
  • Osteonecrosis / complications
  • Osteonecrosis / diagnosis*
  • Prednisone / adverse effects*
  • Purpura, Thrombocytopenic, Idiopathic / complications
  • Purpura, Thrombocytopenic, Idiopathic / diagnosis*
  • Purpura, Thrombocytopenic, Idiopathic / drug therapy
  • Time Factors

Substances

  • Prednisone